Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 21, 2002, 4:38 AM CDT for Henry County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2002, 4:38 AM CDT (09:38 UTC)
- Expired
- Apr 21, 2002, 5:00 AM CDT
- In force
- 22 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 2:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 210938 CCA SVRMCI MOC083-211000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 434 AM CDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN WEST CENTRAL MISSOURI * UNTIL 500 AM CDT * AT 432 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED NEAR URICH...OR 14 MILES NORTH OF APPLETON CITY...AND MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LA DUE BY 440 AM CDT. CLINTON...SHAWNEE MOUND BY 445 AM CDT. LEWIS...COAL BY 450 AM CDT. CALHOUN BY 455 AM CDT. THE TOWN OF HARTWELL IS ALSO IN THE PATH OF THIS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3852 9409 3825 9406 3825 9356 3853 9354 SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:45 PM CDT, 13 hours 53 minutes earlier.
Area forecast discussion, Apr 20, 2:45 PM CDT, 13 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 245 PM CDT SAT APR 20 2002 WARM AIR ADVECTION PRECIPITATION IS SPREADING INTO EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON AHEAD OF A SHORTWAVE TROUGH EJECTING OUT OF THE CENTRAL ROCKIES. DEEP MOISTURE INTERACTING WITH A WARM FRONT OVER SOUTHERN MISSOURI WILL PROVIDE THE FORECAST AREA WITH PRECIPITATION THROUGH TOMORROW MORNING. ELEVATED INSTABILITY, PRECIPITABLE PRECIPITABLE WATER VALUES NEAR 1.5 INCHES, AND STRONG ISENTROPIC LIFT POINT TO A HEAVY RAIN EVENT FOR NORTHERN MISSOURI TONIGHT. THE MAIN CHALLENGE FOR THIS PACKAGE WILL BE WHETHER OR NOT TO ISSUE A FLOOD WATCH. I BELIEVE THAT THE AXIS OF THE HEAVIEST RAIN TONIGHT WILL OCCUR ALONG AND JUST NORTH OF THE MISSOURI RIVER. A TIGHT GRADIENT IN THE SHOWALTER INDEX IS PROGGED BY THE ETA AND AVN FROM SAINT JOSEPH TO KIRKSVILLE. MODEL PRECIP FIELDS FROM THE ETA AND AVN APPEAR TO BE TOO LIGHT GIVEN THE PRECIPITABLE WATER AVAILABLE FOR A PROLONGED PERIOD OF TIME. I ALSO FEEL THAT THE ETA PLACEMENT OF THE HIGHEST PRECIP TOTALS IN SE NEBR AND SOUTHERN IA ARE TOO FAR NORTH, GIVEN THE LOCATION OF THE BEST ELEVATED INSTABILITY. FORTUNATELY, THE MISSOURI RIVER CORRIDOR HAS RECEIVED VERY LITTLE RAIN IN RECENT WEEKS, SO FLASH FLOOD GUIDANCE IS BETWEEN 2 AND 2.5 INCHES. A FEW SPOTS COULD RECEIVE THAT MUCH RAIN TONIGHT, BUT I EXPECT AN INCH TO INCH AND A HALF FROM KANSAS CITY TO KIRKSVILLE. A FEW STORMS COULD BECOME SEVERE TONIGHT AND EARLY TOMORROW MORNING, DEPENDING ON THE ORGANIZATION OF THUNDERSTORM CLUSTERS, BUT I THINK THAT HEAVY RAIN IS A GREATER THREAT. THE WIDESPREAD RAIN EXPECTED IN THE WARM AIR ADVECTION WING SHOULD PREVENT MANY DISCRETE SEVERE CELLS FROM FORMING. AFTER THE PASSAGE OF TOMORROWS SHORTWAVE, THE LONGWAVE FLOW PATTERN TRANSITIONS TO A SPLIT FLOW WITH THE NORTHERN BRANCH BECOMING MORE INFLUENTIAL OVER THE UPPER MIDWEST. THE REGION SHOULD REMAIN PRECIPITATION FREE UNTIL MID WEEK. A VIGOROUS COLD FRONT ARRIVING ON WEDNESDAY WILL PROVIDE THE NEXT CHANCE OF THUNDERSTORMS. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THIS FRONT AND RUN TO RUN CONSISTENCY HAS BEEN GOOD TOO, SO CONFIDENCE IN THE EXTENDED FORECAST IS ABOVE AVERAGE. KOCH 1024 AM DID SOME MINOR TWEAKING TO TEMPS FOR THIS AFTERNOON. FEW BREAKS IN CLOUD COVER AROUND CENTRAL MISSOURI HAVE ALLOWED TEMPS TO JUMP A BIT...BUT CLOUDS ARE QUICKLY FILLING IN SO SHOULD NOT BE MUCH OF A FACTOR. STILL LOOK ON TRACK FOR RAIN DEVELOPING THIS AFTERNOON. PC 320 AM MAIN CONCERN IS CONVECTIVE THREAT THROUGH SUNDAY MORNING. WEAK WAVE ON COLD FRONT HAS MOVED EAST INTO EASTERN MO WITH FRONT SLIDING SLOWLY SOUTH. FRONT TO STALL ALONG ARK/MO BORDER THIS AFTERNOON WITH MODELS INDICATING WEAK/MDT ISENT LIFT ON 300-305K THETA SURFACE BEGINNING IN WESTERN ZONES EARLY THIS AFTERNOON AND RAPIDLY SPREADING EAST THROUGH THE CWA. WILL SPREAD RAIN EAST ACCORDINGLY. ONLY EXCEPTION WILL BE TO CARRY CHANCE OF RAIN AND THUNDERSTORMS FOR EXTREME SOUTHERN ZONES EARLY THIS MORNING IN THE VICINITY OF THE FRONT. FOR TONIGHT...MODELS SIMILIAR IN EJECTING SOUTHWESTERN US UPPER LOW NORTHEAST. MODELS SIMILIAR IN TRACK AND SPEED OF SURFACE AND UPPER FEATURES...BUT PREFER SLIGHTLY SOUTH TRACK OF SURFACE LOW OF ETA/AVN. SURFACE LOW TO TRACK FROM NORTHWEST OKLAHOMA SUNDAY NIGHT TO CENTRAL MISSOURI MIDDAY SUNDAY. WARM FRONT TO MAKE IT JUST ABOUT TO INTERSTATE 70 WITH SHOWALTER INDICES TO -4 TO -6 ACROSS SOUTHERN ONE HALF OF CWA. WILL LIKELY SEE SIGNIFICANT CONVECTION ALONG AND SLIGHTLY NORTH OF WARM FRONT WITH SQUALL LINE DEVELOPMENT AHEAD OF COLD FRONT IN WARM SECTOR. STRONG 50-60KT SFC-6M SHEAR AND GOOD INSTABILITY SUGGEST POTENTIAL FOR SEVERE EXCEPT FOR EXTREME NORTHERN CWA. RAIN TO END QUICKLY DURING THE DAY ON SUNDAY WITH STRONG COLD AIR ADVECTION. EXPECT STRATOCU DECK TO FOLLOW PASSAGE OF FRONT WITH COOLING SUNDAY NIGHT DEPENDENT UPON HOW FAST SKIES CLEAR. CANT RULE OUT FROST FOR ESPECIALLY WESTERN ZONES IF SKIES CLEAR. OTHERWISE...GUIDANCE APPEARS A LITTLE CHILLY WITH MESOETA TEMPS CLOSELY FOLLOWED. DB .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Apr 21, 2:55 AM CDT, 1 hour 43 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 AM CDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 134...IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL... CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB... GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON... JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY... PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER... SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON... HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE... MOBERLY...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.
Local storm report, Apr 21, 3:36 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 AM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 AM FAIRWAY KS .88 INCH HAIL
04/21/02 JOHNSON REPORTED BY FIRE AND
RESCUE.Local storm report, Apr 21, 4:02 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 AM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 AM INDEPENDENCE MO .88 INCH HAIL
04/21/02 JACKSON REPORTED BY PUBLIC.
0359 AM 4 W LA CYGNE KS .75 INCH HAIL
04/21/02 LINN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Apr 21, 4:25 AM CDT, 13 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 425 AM CDT SUN APR 21 2002 SEVERE THUNDERSTORM WATCH NUMBER 134 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...CASS...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...HARRISON...HOLT...JACKSON...NODAWAY...PLATTE AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE ATCHISON...BETHANY...HARRISONVILLE...KANSAS CITY...MARYVILLE... OLATHE...PAOLA...ROCKPORT AND ST JOSEPH. SEVERE THUNDERSTORM WATCH NUMBER 134 REMAINS IN EFFECT UNTIL 1024 AM CDT SUNDAY MORNING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...BATES...CALDWELL...CARROLL...CHARITON...COOPER...GRUNDY... HENRY...HOWARD...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON... MERCER...PETTIS...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER AND SULLIVAN. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... BUTLER...CHILLICOTHE...CLINTON...KIRKSVILLE...MARSHALL...MOBERLY... SEDALIA...TRENTON AND WARRENSBURG.
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 3:51 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 24 min |
| Apr 21, 3:59 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 31 min |
| Apr 21, 4:34 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.